Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Northern Indiana

May 7, 2004Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 7, 2004, 9:22 AM EDT for Allen County, Putnam County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 9:22 AM EDT (13:22 UTC)
Expired
May 7, 2004, 10:15 AM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 135 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-504 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS53 KIWX 071322
SVRIWX
OHC003-137-071415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 AM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN OHIO
  PUTNAM COUNTY IN OHIO

* UNTIL 1015 AM EDT

* AT 922 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF OTTOVILLE...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SPENCERVILLE
  KALIDA
  MILLER CITY
  GLANDORF
  ELIDA
  LIMA

QUARTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4069 8439 4090 8432 4097 8435 4115 8432
          4116 8386 4064 8388

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:56 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 7, 6:56 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 AM EST FRI MAY 7 2004

.AVIATION...
MCS OVER ILLINOIS WILL CONTINUE TO SLIDE SLOWLY ESEWD EARLY THIS
MORNING. THE BULK OF THE COMPLEX WILL BE SOUTH OF KSBN AND
KFWA...BUT THE NORTHERN PORTION WILL LIKELY CLIP THE TERMINALS SO
WILL INCLUDE VCTS FOR ABOUT AN HOUR AT KSBN EARLY THIS MORNING...AND
VCSH AT KFWA TOWARDS MID-MORNING AS THE COMPLEX WEAKENS AS IT MOVES
EAST.

NEXT BEST CHANCE FOR THUNDER WILL THEN BE THIS EVENING AHEAD OF A
WARM FRONT THAT WILL BE MOVING NORTH ACROSS THE REGION AROUND
MIDNIGHT. BEST CHANCES FOR STORMS APPEAR TO BE APPROXIMATELY
03Z-06Z...BUT WITH IT STILL 15 HOURS AWAY WILL HOLD OFF LOCKING IN
TO THAT QUITE YET.
&&

.SHORT TERM...
NGM VERIFIED THE BEST AT 06Z WITH PLACEMENT OF SURFACE
BOUNDARY...WHICH AT 07Z STRETCHED FROM SOUTH OF TOLEDO TO FORT WAYNE
TO KANKAKEE. NGM ALSO HAD THE BEST HANDLE ON THE 00Z-06Z QPF FIELDS.
HOWEVER MODELS AGREE ON DROPPING THE COLD FRONT SOUTH TO THE OHIO
RIVER BY MIDDAY THEN STARTING IT BACK NORTH THIS EVENING...ENTERING
THE CWFA FROM THE SOUTH AROUND MIDNIGHT. BAND OF BETTER RH WILL
EXIST ALONG AND NORTH OF THE FRONT WHERE SCATTERED ELEVATED
CONVECTION WILL BE POSSIBLE.

GOOD PUNCH OF DRY AIR AT 700MB THIS EVENING AND WET BULB ZEROES
AROUND 10K FEET. ISENTROPIC LIFT MAXIMIZES AS THE WARM FRONT PUSHES
THROUGH THIS EVENING AND AS A SMALL SHORTWAVE TROF SWINGS IN TO THE
GREAT LAKES FROM THE WEST. AS A RESULT BEST CHANCES FOR STORMS
APPEARS TO BE THIS EVENING INTO TONIGHT. ENTIRE CWFA IN SPC SLIGHT
RISK AREA...MAIN THREAT WOULD APPEAR TO BE HAIL IN ELEVATED STORMS
ABOVE SIGNIFCANT INVERSION.

TEMPS FROM PREVIOUS FORECAST APPEAR TO BE ON TRACK PROVIDED COOLER
AIR IS ABLE TO PUSH ALL THE WAY TO THE SOUTHERN COUNTIES BY DAYBREAK.

&&

.LONG TERM...
FEW CHANGES TO GOING GRIDS. HAVE BUMPED TEMPS A FEW THROUGH THE
FORECAST PERIOD WITH LATEST GFS TRENDING A BIT FURTHER NORTH WITH
THE BOUNDARY...BUT NOT NEARLY AS MUCH AS ETA HAS BEEN. UNFORTUNATELY
LONG PERIOD OF CHANCE TSRA ABOUT THE ONLY WAY TO GO FOR NOW WITH
TIMING OF INDIVIDUAL SHORTWAVES/CONVECTIVE COMPLEXES IMPOSSIBLE.
CONTINUE TO HOLD ONTO DRY FORECAST WEDNESDAY AS TRANSITION FROM
CURRENT ZONAL PATTERN TO SHARP LONGWAVE TROF IN THE WEST MAY CAP US
IN THE WARM SECTOR. THEN TSRA CHANCES HOLD UNTIL COLD FRONT NEARS
DAY7.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 7, 6:08 AM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 AM EST FRI MAY 7 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081007-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
508 AM EST FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE STORMS
LATER THIS EVENING INTO EARLY TONIGHT MAY BE SEVERE...WITH LARGE HAIL
THE PRIMARY HAZARD. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND THERE IS A CHANCE THAT THE
STORMS MAY BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH TUESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, May 7, 8:41 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             FORT WAYNE              41.07N 85.14W
05/07/2004  1.00 INCH        ALLEN              IN   TRAINED SPOTTER

0734 AM     HAIL             1 S FORT WAYNE          41.06N 85.14W
05/07/2004  1.00 INCH        ALLEN              IN   TRAINED SPOTTER

0732 AM     HAIL             2 NW COLUMBIA CITY      41.18N 85.51W
05/07/2004  0.75 INCH        WHITLEY            IN   TRAINED SPOTTER

0732 AM     HAIL             1 N FORT WAYNE          41.09N 85.14W
05/07/2004  1.00 INCH        ALLEN              IN   AMATEUR RADIO

0720 AM     HAIL             2 NE COLUMBIA CITY      41.18N 85.46W
05/07/2004  1.00 INCH        WHITLEY            IN   TRAINED SPOTTER

&&

WAMSLEY
Local storm report, May 7, 8:45 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HAIL             1 NW FORT WAYNE         41.08N 85.15W
05/07/2004  1.00 INCH        ALLEN              IN   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL COVERING GROUND. DURATION OF 15
            MINUTES.

&&

WAMSLEY
Local storm report, May 7, 8:49 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             1 NW FORT WAYNE         41.08N 85.15W
05/07/2004  0.75 INCH        ALLEN              IN   BROADCAST MEDIA

&&

WAMSLEY
Local storm report, May 7, 9:13 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             COLUMBIA CITY           41.16N 85.48W
05/07/2004  0.75 INCH        WHITLEY            IN   LAW ENFORCEMENT

&&

WAMSLEY
Local storm report, May 7, 9:21 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND GST     3 S WOLCOTT             40.71N 87.04W
05/07/2004  75 MPH           WHITE              IN   TRAINED SPOTTER

&&

ALS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:01 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams59 min
May 7, 8:38 AM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert67 min
May 7, 10:30 AM EDTSevere Thunderstorm WarningIWXAllen45 min
May 7, 10:42 AM EDTSevere Thunderstorm WarningIWXVan Wert48 min
May 7, 11:24 AM EDTSevere Thunderstorm WarningIWXAllen51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.